Multiple Myeloma: Beth's Story - Episode 8

Multiple Myeloma: Physical & Mental Effects Experienced by Beth

Elie Fahed, MD, and Beth have an in-depth discussion on the physical and mental side effects Beth experiences while being treated for multiple myeloma.

Elie Fahed, MD: The constant in all your treatments—what did not change, even from 23 years ago, that we are still using today—is dexamethasone, or Decadron.

Elizabeth Ayen: Yes.

Elie Fahed, MD: It is a love-hate relationship that you have with this.

Elizabeth Ayen: Yes, it is.

Mark Ayen: Mostly hate.

Elie Fahed, MD: Mostly hate, but it does help with her myeloma. For patients or listeners, this treatment is made up of high-dose steroids. In all the studies about the medications we use for myeloma and their combination with dexamethasone, we have found that it does help increase response rates. Unfortunately, it comes with side effects. A lot of patients experience fluid retention, bloating, facial swelling, cataracts, irritation and an inability to sleep at night. I am not sure, Beth—do you want to tell us about your experience with dexamethasone?

Elizabeth Ayen: I have experienced all those things, and my experience has changed over the years. When I was first diagnosed and I was on it, I did not have a lot of the angry feelings or irritation. Mostly, I could not sleep at night, so I would stay up late and do activities and things all throughout the night. As I was on this treatment throughout the years, I developed some other things like irritation with Mark really easily. In conversations with some of my coworkers at school, I would say what I thought, and I did not have any filters. Sometimes I would get angry really easily. Dr. Fahed, you helped me during that time and lowered the dose a little.

Elie Fahed, MD: It made a big difference.

Elizabeth Ayen: Yes, it did. I was able to control some of those feelings and get ahead of them. I did get the face swelling and the buildup of fluid. I have gained a lot of weight over the years. Every time I get on the dexamethasone, I learn to control that a little better and watch what I eat. When you are on this, you want to eat sugar, so I have been trying to watch that. It seems to help this time around, but you have been able to increase the dose again, and I have not had the irritation situation again, so that is really good. Mark really appreciates that.

Elie Fahed, MD: Mark is happy. Treating myeloma is more of a marathon than a sprint, and the impact on patients’ quality of life and the side effects are pretty important. It is as important to monitor them as it is to pick the right regimen. In my opinion, finding the regimen that would control your disease with the least amount of side effect are of utmost importance. Did you, besides the dexamethasone side effects, feel the regimen was OK?

Elizabeth Ayen: Yeah.

Elie Fahed, MD: Taking the Darzalex [daratumumab], Revlimid [lenalidomide] and Decadron [dexamethasone], what was your quality of life? Were you able to work full time? Tell us more about that.

Elizabeth Ayen: Yeah, I was able to work full time. Mark would help me quite a bit in the classroom. Near the end of the week, usually on Fridays, he would come and help me get ready for the next Monday and work on that while I was grading. That really helps me. He does everything for me. He cooks and cleans and does laundry. Basically, when I am at home or when I was at home after work, I was able to rest and not have to do any of those other things. I really appreciate that. I was living a pretty normal life, just with some fatigue. There were some other issues with some of the lesions and things that were happening. I got some lesions in my ankle—those kinds of things—so I was walking around with a boot.

This transcript was edited for clarity.